A recall of Thoratec’s HeartMate II Left Ventricle Assist System (LVAS) that was first announced in February has been designated Class I, the U.S. Food & Drug Administration’s (FDA) most serious type of recall. According to a report from The Wall Street Journal, Thoratec said it received reports of 29 cases in which device wasn’t properly connected. Five of those cases required surgical intervention, and in one case the patient died, though it wasn’t clear that the defect caused or contributed to death.
The HeartMate II LVAS is a heart pump which is used as a bridge to transplantation in heart transplant candidates at risk of imminent death from non-reversible left ventricular failure. It is also indicated for use in patients with New York Heart Association (NYHA) Class IIB of IV end-stage left-ventricular failure who have received optimal medical therapy for at least 45 of the last 60 days and who are not candidates for heart transplantation.
Detachment of the bend relief from its intended position around the proximal outflow graft may allow the graft to kink or deform, resulting in reduction of blood flow from the HeartMate II LVAS pump, pump/graft thrombosis, or perforation of the outflow graft, the recall notice said. Additionally, the metal end of the bend relief may be sharp and cause erosion and cutting of the outflow graft.
According to the recall notice, failure to connect the pump properly could result in low pump flow or worsening symptoms of heart failure. While the action is being characterized as a recall, the Journal notes that no device is actually being recalled. Rather, a caution is being added to the HeartMate II LVAS label cautioning that failure to connect the pump properly could result in low pump flow or worsening symptoms of heart failure. Instructions on how to implant the device properly in order to maintain blood flow have also been added.
Thoratec first informed doctors about the HeartMate II LVAS problems via letter on February 23. The recall notice and Class I designation was first posted on the FDA website on March 23, and reposted yesterday.
A Class I designation involves situations in which there is a reasonable probability that use of these products will cause serious adverse health consequences or death.